How should I manage a patient with pulmonary arterial hypertension and type 2 diabetes mellitus who has had diarrhea for several days and is now vomiting?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 29, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Immediate Management: Stop High-Risk Medications and Assess Severity

Your relative needs to temporarily stop her ACE inhibitor/ARB, diuretics, and SGLT2 inhibitor (if taking one) immediately due to vomiting and diarrhea, and she should contact her healthcare provider today given her high-risk conditions. 1

Critical Assessment Needed Now

Given that she has both PAH and diabetes with active vomiting and diarrhea, you need to determine severity:

Seek Emergency Care (911) If:

  • Reduced consciousness or new confusion
  • Difficulty or rapid breathing
  • Fainting or falls
  • Cannot keep any fluids down 1

Contact Healthcare Provider Today If:

  • Vomiting >4 times in 12 hours
  • Cannot keep fluids down
  • Lightheadedness or dizziness when standing
  • Blood pressure drops significantly (>20 mmHg systolic drop)
  • Blood glucose repeatedly low or persistently high despite adjustments 1

This is particularly urgent because PAH patients do not tolerate fluid shifts well, and volume depletion can precipitate right ventricular failure—a life-threatening complication. 2, 3

Medication Management (Sick Day Rules)

Stop Immediately:

  • ACE inhibitors/ARBs (e.g., lisinopril, losartan)
  • All diuretics (furosemide, hydrochlorothiazide, spironolactone)
  • SGLT2 inhibitors if prescribed (empagliflozin, dapagliflozin)
  • NSAIDs if taking any 1

Diabetes Medications - Special Handling:

  • If taking sulfonylureas (glipizide, glyburide): Try to eat something to prevent low blood sugar, as these medications continue working for 12-24 hours
  • If taking insulin: Check blood glucose every 4-6 hours while awake; hold dose if blood glucose is low
  • Check ketones if taking SGLT2 inhibitors or insulin—moderate or high ketones require immediate medical attention 1

Continue:

  • PAH-specific medications (sildenafil, tadalafil, bosentan, ambrisentan, etc.) - these should NOT be stopped 4
  • Other cardiac medications unless specifically instructed otherwise

Self-Management Actions (If No Severe Symptoms)

Self-management is only appropriate if she:

  • Can keep fluids down
  • Feels able to cope
  • Has no severe warning signs 1

Fluid Replacement:

  • Increase fluid intake with electrolyte replacement solutions (Pedialyte, sports drinks)
  • Limit caffeine
  • Small, frequent sips if nausea present 1

Monitoring:

  • Check blood glucose every 4-6 hours if on insulin
  • Monitor for ketones if on SGLT2 inhibitors or insulin
  • Watch for decreased urine output, increased weakness, or worsening symptoms 1

Critical Time Limits

Contact healthcare provider if:

  • Symptoms persist beyond 72 hours
  • She cannot maintain fluid intake
  • She feels she's not coping
  • Blood glucose remains significantly elevated after 24 hours despite adjustments 1

Why This Matters for PAH Patients

PAH patients are at exceptionally high risk during acute illness because:

  • Volume depletion can precipitate right ventricular failure, which is the primary cause of death in PAH 2, 3
  • They cannot compensate for fluid shifts like other patients
  • Electrolyte abnormalities (especially from vomiting/diarrhea) can trigger dangerous arrhythmias
  • Hospitalization in PAH carries high mortality risk, making prevention of decompensation critical 3

Common Pitfall to Avoid

Do not continue diuretics or ACE inhibitors/ARBs during acute gastroenteritis thinking they're "too important to stop"—the consensus guidelines are clear that temporary discontinuation during volume-depleting illness is essential to prevent acute kidney injury and cardiovascular collapse. 1 These can be safely restarted once she's eating and drinking normally again.

Related Questions

What is the recommended management for a patient with severe pulmonary arterial hypertension?
What is the appropriate initial management for a 54‑year‑old patient with type 2 diabetes mellitus, hypertension, a long‑standing smoking history, sedentary lifestyle, BMI 31 kg/m², presenting with exertional shortness of breath and dyslipidemia (HDL 0.8 mmol/L, LDL ≈ 3.5‑4 mmol/L, total cholesterol 7 mmol/L, triglycerides 3.5 mmol/L)?
What are the possible causes and management of diarrhea in an 80-year-old diabetic lady?
In a 45-year-old male with hypertension and well-controlled type 2 diabetes (HbA1c 6.2%), persistent blood pressure 152/96 mm Hg on lisinopril 20 mg daily, estimated glomerular filtration rate 110 mL/min/1.73 m², and body mass index 34, what is the next step in management?
What is the appropriate management for a 52-year-old female with type 2 diabetes mellitus and hypertension, currently taking lisinopril 10 mg daily and metformin 500 mg three times daily, with an HbA1c of 8.9% and otherwise normal laboratory results?
What is the recommended intensive insulin therapy regimen for children with type 1 diabetes?
What are the prognosis and five-year survival rates for tonsillar squamous cell carcinoma by stage and HPV status?
Can colchicine toxicity worsen left ventricular ejection fraction in patients with heart failure?
What is the recommended methylprednisolone (Solu‑Medrol) dosing for a brain‑dead organ donor?
Can colchicine cause or exacerbate megaloblastic anemia?
A confused female patient who is vomiting, cannot keep any food or fluids down, and is trying to re‑apply her CPAP mask—what immediate emergency actions should be taken?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.